Colorado, 2014Winter Storm in Colorado, March 26 to 27, 2014
March 26 to 27, 2014 · NWS PUB · 4 events in 4 counties and zones
and eastern Sawatch and Mosquito Ranges. Snowfall was in excess of 8 inches.
Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Heavy snow and gusty winds...especially above 10000 feet...impacted the eastern San Juan and La Garita Mountains...and eastern Sawatch and Mosquito Ranges. Snowfall was in excess of 8 inches.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pueblo, CO wrote its last area forecast discussion before the first event at Mar 26, 2:53 PM MST, 7 minutes earlier.
Area forecast discussion, Mar 26, 2:53 PM MST, 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PUEBLO CO
353 PM MDT WED MAR 26 2014
.SHORT TERM...(THIS EVENING THROUGH THURSDAY)
ISSUED AT 345 PM MDT WED MAR 26 2014
...FIRE WEATHER CONCERNS AND BLOWING DUST ACROSS THE PLAINS...AND
SNOW ACROSS THE MOUNTAINS...
SHORTWAVE TROF ACROSS NV/WRN UT WILL MOVE ACROSS CO OVERNIGHT.
ALREADY SEEING FAIRLY WIDESPREAD CONVECTIVE SNOW SHOWERS ACROSS
WESTERN CO SPREADING INTO THE CONTDVD ATTM. EXPECT SNOWFALL WILL
RAMP UP QUICKLY THIS EVENING...AND REMAIN FAIRLY HEAVY THROUGH THE
MAJORITY OF THE EVENING. ONCE THE TROF PASSES AFTER 06Z AND WE
LOOSE SOME OF THE INSTABILITY...SNOW SHOWERS MAY DECREASE A
LITTLE...BUT WEST TO NORTHWEST OROGRAPHICS WILL KEEP AT LEAST SOME
LIGHT SNOW CONTINUING THROUGH THE NIGHT. SNOWFALL TOTALS IN MODELS
ARE LIKELY DOMINATED BY CONVECTIVE PROCESSES...LEADING TO SOME HIGH
SNOW TOTALS. HOWEVER...THIS IS NOT EXACTLY UNREASONABLE GIVEN THE
INSTABILITY...AND WILL KEEP THE WINTER STORM WARNINGS GOING. SO FAR
SNOWFALL HAS HAD A DIFFICULT TIME ACCUMULATING ON ROAD SURFACES AT
KMYP AND KCPW...BUT AS TEMPERATURES CONTINUE TO DROP THIS
EVENING...TRAVEL CONDITIONS SHOULD DETERIORATE QUICKLY.
NEXT UPPER LEVEL SHORTWAVE IN NW FLOW ALOFT APPROACHES THE AREA ON
THURSDAY AFTERNOON...THOUGH APPEARS MAJORITY OF THE FORCING ALOFT
WILL FOCUS TO THE NORTH OF THE AREA. SNOWFALL INCREASES AGAIN
TOMORROW...THOUGH SNOWFALL RATES DO NOT LOOK AS INTENSE.
HOWEVER...TOTAL ACCUMULATIONS ACROSS THE HIGHER PEAKS COULD EASILY
HIT A FOOT TO EVEN A LITTLE HIGHER THROUGH THE TONIGHT THROUGH
THURSDAY TIME FRAME.
MEANWHILE...ACROSS THE SOUTHEAST PLAINS...SFC PRESSURES FALLING TO
THE EAST OF THE AREA WILL ALLOW GUSTY WINDS TO CONTINUE TO SPREAD
EASTWARD LATE THIS AFTERNOON THROUGH THIS EVENING. ALREADY HIT RED
FLAG CRITERIA IN SPOTTY AREAS THIS AFTERNOON ALONG THE I-25
CORRIDOR...BUT WITH CONVECTIVE CLOUD COVER ROLLING IN...SOMETIMES
THE WINDS DECREASE BELOW THRESHOLDS...OR CLOSER TO THE MOUNTAINS THE
HUMIDITY VALUES COME UP A BIT. MEANWHILE...PLACES LIKE KLHX ARE
STARTING TO SEE THE BLOWING DUST...AND DUST PLUME JUST BECAME
VISIBLE OUT THE WINDOW TO THE SOUTH OF KPUB. WILL LET THE CURRENT
RED FLAG WARNING PLAY OUT AS WE ARE SITTING ON THE KNIFES EDGE OF
VERIFYING WITH SEVERAL MORE HOURS OF CRITICAL CONDITIONS YET TO GO.
WILL ALSO HOIST A BLOWING DUST ADVISORY FOR A MAJORITY OF THE
SOUTHEAST PLAINS THIS EVENING.
SOUTHERN I-25 CORRIDOR MAY ACTUALLY HAVE A BETTER SHOT OF SEEING RED
FLAG CONDITIONS TOMORROW BEHIND THE DEPARTING SYSTEM AS NORTHWEST
WINDS INCREASE AND SFC DEW POINTS HAVE AN EASIER TIME DROPPING.
HAVE HOISTED ANOTHER RED FLAG WARNING FOR THE SOUTHERN I-25
CORRIDOR...INCLUDING PUEBLO...WALSENBURG...AND TRINIDAD AS WELL AS
EASTERN LAS ANIMAS COUNTY. THIS LINES UP PRETTY WELL WITH THE DAY2
SPC OUTLOOK FOR ELEVATED FIRE WEATHER CONDITIONS. WINDS APPEAR TO
DIMINISH A LITTLE MORE QUICKLY ON THURSDAY...SO WILL LET HIGHLIGHTS
END AT 7 PM. MAY ALSO HAVE MORE BLOWING DUST CONCERNS. -KT
.LONG TERM...(THURSDAY NIGHT THROUGH WEDNESDAY)
ISSUED AT 345 PM MDT WED MAR 26 2014
THURSDAY NIGHT AND FRIDAY...A QUICK MOVING UPPER TROUGH WILL SWEEP
ACROSS THE NORTHERN ROCKIES THU NIGHT...BRINGING SNOW TO THE HIGHER
ELEVATIONS...AND MORESO TO THE CENTRAL MTS. SNOWFALL TOTALS OF 8 TO
12 INCHES WITH HIGHER AMOUNTS ON WEST-FACING SLOPES ARE EXPECTED BY
FRI MORNING...WHEN SNOWFALL IS EXPECTED TO TAPER OFF. THERE IS A
VERY SLIGHT CHANCE FOR SOME PCPN FOR THE E PLAINS THU NIGHT...BUT
FOR THE MOST PART IT WILL BE A GLANCING BLOW THERE. INCREASED CLOUD
COVER AND WINDS SHOULD KEEP MIN TEMPS THU NIGHT FROM FALLING TOO
LOW...AND MAX TEMPS ON FRI ARE FORECAST TO BE IN THE 50S.
SATURDAY AND SUNDAY...WESTERLY ZONAL FLOW ACROSS COLORADO FOR THE
WEEKEND WITH VERY WARM TEMPS AND DRY CONDITIONS EXPECTED...AT LEAST
THROUGH SUN EVE. LOOK FOR MAX TEMPS ON SAT AROUND 60 F FOR THE HIGH
VALLEYS...AND NEAR 70 F FOR THE PLAINS. ON SUN A STRONGER TROUGH OF
LOW PRESSURE IS FORECAST TO MOVE ONSHORE ACROSS THE WEST COAST...AND
AS IT APPROACHES THE REGION WINDS WILL INCREASE AND SHIFT TO A MORE
SW DIRECTION. THIS WILL PRODUCE DRY AND VERY WARM CONDITIONS...MAX
TEMPS NEAR 80 F FOR THE PLAINS...AND COMBINED WITH INCREASING WINDS
CRITICAL FIRE WX CONDITIONS WILL ONCE AGAIN BE A CONCERN.
MEANWHILE...THE CONTDVD WILL HAVE A VERY GOOD SHOT OF SOME MORE PCPN
SUN AFTN AND EVE...BUT AGAIN THIS LOOKS LIKE A GLANCING BLOW WITH
THE FOCUS THEN QUICKLY SHIFTING TO THE NORTH.
MONDAY THROUGH WEDNESDAY...TEMPORARY RIDGING ON MON WILL MEAN DRY
CONDITIONS WITH TEMPS IN THE 60S...THEN UNSETTLED FOR TUE AND WED AS
LONG RANGE MODELS INDICATE A RETURN OF W-SW FLOW AND A LINGERING
PCPN THREAT FOR THE HIGHER TERRAIN. STAY TUNED. MOORE
&&
.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z THURSDAY EVENING)
ISSUED AT 345 PM MDT WED MAR 26 2014
VFR CONDITIONS EXPECTED AT TAF SITES THROUGH THE NEXT 24 HOURS.
BLOWING DUST SHOULD SETTLE AFTER 02Z AS WINDS DECREASE A BIT... AND
STILL MONITORING KPUB CLOSELY FOR POTENTIAL BLOWING DUST THIS
EVENING. GUSTY WEST WINDS WILL DIMINISH THIS EVENING...BUT STILL
REMAIN OUT OF THE WEST AT AROUND 10-15 KTS THROUGH THE NIGHT. WINDS
WILL INCREASE AGAIN OUT OF THE NORTHWEST LATE TOMORROW MORNING WITH
WINDS IN THE 15-30 KT RANGE DURING THE AFTERNOON. IFR TO LIFR
CONDITIONS WILL CONTINUE ACROSS THE MOUNTAIN AREAS WITH WIDESPREAD
MTN OBSCURATIONS.
&&
.PUB WATCHES/WARNINGS/ADVISORIES...
BLOWING DUST ADVISORY UNTIL 8 PM MDT THIS EVENING FOR COZ085>089-
093>099.
RED FLAG WARNING UNTIL 8 PM MDT THIS EVENING FOR COZ222-226>237.
RED FLAG WARNING FROM 11 AM TO 7 PM MDT THURSDAY FOR COZ228>230-
233.
WINTER STORM WARNING UNTIL 6 AM MDT FRIDAY FOR COZ058-060-066-
068.
&&
SHORT TERM...KT
LONG TERM...MOORE
AVIATION...KT
Hazardous weather outlook, Mar 26, 5:55 AM MST, 9 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PUEBLO CO
655 AM MDT WED MAR 26 2014
COZ058>089-093>099-271300-
WESTERN MOSQUITO RANGE/EAST LAKE COUNTY ABOVE 11000 FT-
LEADVILLE VICINITY/LAKE COUNTY BELOW 11000 FT-
EASTERN SAWATCH MOUNTAINS ABOVE 11000 FT-
WESTERN CHAFFEE COUNTY BETWEEN 9000 AND 11000 FT-
CENTRAL CHAFFEE COUNTY BELOW 9000 FT-
WESTERN MOSQUITO RANGE/EAST CHAFFEE COUNTY ABOVE 9000 FT-
SAGUACHE COUNTY WEST OF CONTINENTAL DIVIDE BELOW 10000 FT-
SAGUACHE COUNTY EAST OF CONTINENTAL DIVIDE BELOW 10000 FT-
LA GARITA MOUNTAINS ABOVE 10000 FT-
UPPER RIO GRANDE VALLEY/EASTERN SAN JUAN MOUNTAINS BELOW 10000 FT-
EASTERN SAN JUAN MOUNTAINS ABOVE 10000 FT-
DEL NORTE VICINITY/NORTHERN SAN LUIS VALLEY BELOW 8500 FT-
ALAMOSA VICINITY/CENTRAL SAN LUIS VALLEY BELOW 8500 FT-
SOUTHERN SAN LUIS VALLEY-
NORTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 8500 AND 11000 FT-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FEET-
SOUTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 7500 AND 11000 FT-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT-
NORTHWESTERN FREMONT COUNTY ABOVE 8500 FT-
WESTERN/CENTRAL FREMONT COUNTY BELOW 8500 FT-
WET MOUNTAIN VALLEY BELOW 8500 FEET-
WET MOUNTAINS BETWEEN 6300 AND 10000 FT-
WET MOUNTAINS ABOVE 10000 FT-
TELLER COUNTY/RAMPART RANGE ABOVE 7500 FT/PIKES PEAK BETWEEN
7500 AND 11000 FT-PIKES PEAK ABOVE 11000 FT-
CANON CITY VICINITY/EASTERN FREMONT COUNTY-
NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW
7500 FT-
COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE
BELOW 7400 FT-PUEBLO AND VICINITY/PUEBLO COUNTY BELOW 6300 FT-
WALSENBURG VICINITY/UPPER HUERFANO RIVER BASIN BELOW 7500 FT-
TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY BELOW 7500 FT-
CROWLEY COUNTY-LA JUNTA VICINITY/OTERO COUNTY-
EASTERN LAS ANIMAS COUNTY-WESTERN KIOWA COUNTY-
EASTERN KIOWA COUNTY-LAS ANIMAS VICINITY/BENT COUNTY-
LAMAR VICINITY/PROWERS COUNTY-SPRINGFIELD VICINITY/BACA COUNTY-
655 AM MDT WED MAR 26 2014
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...EAST
CENTRAL...SOUTH CENTRAL AND SOUTHEAST COLORADO.
.DAY ONE...TODAY AND TONIGHT
CRITICAL FIRE WEATHER CONDITIONS ARE EXPECTED TO DEVELOP FROM LATE
THIS MORNING INTO THIS EVENING OVER THE INTERSTATE 25 CORRIDOR...THE
SOUTHEASTERN COLORADO PLAINS AND FREMONT COUNTY...AS A RESULT OF
STRONG WEST TO SOUTHWEST WINDS...COMBINED WITH HUMIDITY VALUES NEAR
OR BELOW 15 PERCENT. IN ADDITION...AREAS OF BLOWING DUST WILL ALSO
BE POSSIBLE FROM THIS AFTERNOON INTO THIS EVENING OVER PORTIONS OF
THE INTERSTATE 25 CORRIDOR...PORTIONS OF THE SOUTHEASTERN COLORADO
PLAINS AND PORTIONS OF THE SAN LUIS VALLEY.
ISOLATED THUNDERSTORMS ARE ALSO ANTICIPATED OVER THE MOUNTAINS AND
HIGH VALLEYS AS WELL AS FOR THE COUNTIES NEAR THE COLORADO/KANSAS
BORDER THIS AFTERNOON AND EVENING. THE PRIMARY METEOROLOGICAL
THREATS FROM THESE THUNDERSTORMS WILL BE DEADLY LIGHTNING...WIND
GUSTS UP TO 50 MPH AND SMALL HAIL.
ACCUMULATING SNOW SHOULD ALSO BE NOTED ALONG THE CONTINENTAL DIVIDE
FROM TODAY INTO AT LEAST TONIGHT. HIGHER ELEVATIONS...PRIMARILY
ABOVE 10000 FEET...HAVE THE POTENTIAL OF EXPERIENCING 8 TO 12 INCHES
OF TOTAL SNOW ACCUMULATION FROM TODAY INTO LATE THURSDAY NIGHT.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
SEVERAL WEATHER SYSTEMS WILL MOVE ACROSS SOUTHERN COLORADO THROUGH
TUESDAY. MODERATE SNOW IS EXPECTED ALONG THE CONTINENTAL DIVIDE ON
THURSDAY AND THURSDAY NIGHT. THE HIGHEST SNOW TOTALS ARE
ANTICIPATED OVER THE SAN JUAN RANGE AND THE CENTRAL MOUNTAINS. IN
ADDITION...GUSTY WINDS AND LOW HUMIDITY VALUES WILL PRODUCE NEAR
CRITICAL FIRE WEATHER CONDITIONS ACROSS THE EASTERN PLAINS
THURSDAY AFTERNOON.
THE NEXT STORM SYSTEM WILL MOVE ACROSS COLORADO ON SUNDAY.
ACCUMULATING SNOW IS ONCE AGAIN FORECAST FOR THE CONTINENTAL
DIVIDE. NEAR CRITICAL FIRE WEATHER CONDITIONS WILL LIKELY EXIST
ACROSS THE EASTERN PLAINS SUNDAY AFTERNOON.
A STORM STORM SYSTEM OVER THE WESTERN STATES WILL SHIFT EAST INTO
THE ROCKIES BY TUESDAY. SNOW IS ANTICIPATED ALONG THE CONTINENTAL
DIVIDE WITH THIS STORM. IN ADDITION...A DRYLINE IS FORECAST TO SET
UP OVER FAR EASTERN COLORADO TUESDAY AFTERNOON. MODEST MOISTURE
AND STRONG SHEAR WILL PROVIDE THE SET UP FOR A FEW STRONG
THUNDERSTORMS NEAR THE KANSAS BORDER TUESDAY AFTERNOON. STRONG
WINDS BEHIND THE DRYLINE WILL LIKELY LEAD TO DANGEROUS FIRE
WEATHER CONDITIONS FOR THE PLAINS TUESDAY AFTERNOON.
.SPOTTER INFORMATION STATEMENT...
WEATHER CONDITIONS THAT MEET REPORTING CRITERIA FOR SPOTTERS WILL BE
POSSIBLE TODAY AND TONIGHT OVER SOUTH-CENTRAL AND SOUTHEASTERN
COLORADO.
77/88
Winter Storm, La Garita Mountains Above 10000 Ft
- When
- March 26, 3:00 PM MST to March 27, 5:00 PM MST
- Where
- La Garita Mountains Above 10000 Ft forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 37.778, -106.530 (the zone’s center; the record gives no point)
Winter Storm, Eastern San Juan Mountains Above 10000 Ft
- When
- March 26, 3:00 PM MST to March 27, 4:00 PM MST
- Where
- Eastern San Juan Mountains Above 10000 Ft forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 37.484, -106.500 (the zone’s center; the record gives no point)
Winter Storm, Eastern Lake County / Western Mosquito Range Above 11000 Ft
- When
- March 26, 4:00 PM MST to March 27, 9:00 PM MST
- Where
- Eastern Lake County / Western Mosquito Range Above 11000 Ft forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 39.202, -106.345 (the zone’s center; the record gives no point)
Winter Storm, Eastern Sawatch Mountains Above 11000 Ft
- When
- March 26, 4:00 PM MST to March 27, 8:00 PM MST
- Where
- Eastern Sawatch Mountains Above 11000 Ft forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 38.677, -106.274 (the zone’s center; the record gives no point)
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Blizzard and Coastal Flood in Massachusetts, March 26, 20142 deaths · 13 injured · $143,000 · 52 kt wind · 14 events
- Dust Storm and High Wind in California, March 26 to 27, 2014$109,000 · 89 kt wind · 9 events
- High Wind in New Mexico, March 26 to 27, 2014$30,000 · 56 kt wind · 12 events
- Heavy Rain in Hawaii, March 26 to 30, 201424 events
- Strong Wind in Connecticut, March 26, 2014$30,000 · 1 event
- Winter Storm and Winter Weather in Michigan, March 26 to 28, 201414 events
- Winter Storm and Winter Weather in Colorado, March 26 to 28, 201410 events
- Dust Storm and High Wind in Arizona, March 26, 2014$8,000 · 60 kt wind · 10 events
- Strong Wind in Iowa, March 26, 2014$15,000 · 1 event
- Rip Current in Florida, March 26, 20141 injured · 1 event
- High Wind in Kansas, March 26, 201453 kt wind · 7 events
- Blizzard in Maine, March 26, 20144 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 503858, 503864, 503852, 503855.